Article Text

PDF

Acute renal failure due to sulphadiazine crystalluria in AIDS patients.
  1. P. de Sequera,
  2. M. Albalate,
  3. J. Hernandez,
  4. A. Vazquez,
  5. J. Abad,
  6. E. Ramiro,
  7. M. Fernández Guerrero,
  8. C. Caramelo,
  9. S. Casado,
  10. A. Ortiz
  1. Nephrology Service, Fundación Jiménez Díaz, Madrid, Spain.

    Abstract

    We report two AIDS patients who developed acute renal failure while receiving sulphadiazine for cerebral toxoplasmosis. Renal ultrasound revealed diffuse bilateral echogenic shadowing material. 'Sheaves of wheat' crystals, typical of sulphadiazine crystalluria, were present in the urine. One patient required a percutaneous nephrostomy. Hydration and urine alkalinisation resulted in rapid improvement of renal function and ultrasonographic findings. Sulphadiazine-induced crystalluria and acute renal failure is increasingly frequent. Awareness of its existence may lead to prevention and early conservative treatment.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.